Withdrawal of rotigotine patches


#1
My father recently had his rotigotine patches withdrawn, after several years of use. He was on 10mg per day and the reason given was that it may be responsible for some confusion he was displaying. We were told that the withdrawal would make him slightly physically less able, but the reality has been nothing short of catastrophic. He has gone from living independently a month ago to now being unable to walk or turn himself in bed, and he is now catheterised. He now has carers coming in 5 times a day, as opposed to none a month ago. His oral medications have been adjusted to try and compensate Stalevo tds replaced with co-benaldopa qds and his slow release madopar at night doubled, but nothing seems to have helped, and he is now suffering hallucinations.
I managed to bring forward his consultant's appointment to this coming week but before we get there I just wondered whether anyone else had had similar experiences?

#2
Cornwall this all sounds very concerning. Was the withdrawal from the patch done gradually?. There is information on this site on dopamine agonist withdrawal syndrome. Also you can ask for a nurse to contact you to talk to if you ring the helpline here for advice.

#3
Yes it was done over a period of 6 weeks. I have spoken to the Parkinson's nurse several times, resulting in the oral medication changes we have had so far but am pinning my hopes on the consultant we are seeing on Thursday.

#4
And sometimes is isn't the medication that is the problem, it is a change or decline in either the PD or some other neurological issue. Or a UTI?

Would you be willing to push to go back to the original med and see if there is an improvement of mobility, albeit with an element of confusion? To have such a strong decline with only one major change (withdrawal of meds) points the finger of suspicion in that direction to me.